Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Lake Charles, LA

June 28, 2004Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 28, 2004, 3:42 PM CDT for Orange County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 3:42 PM CDT (20:42 UTC)
Expired
Jun 28, 2004, 4:45 PM CDT
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Orange County, TX

The radar

The Lake Charles radar (KLCH), 67 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2696 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS54 KLCH 282042
SVRLCH
TXC361-282145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
342 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST TEXAS

* UNTIL 445 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF VIDOR...AND MOVING EAST AT 15 MPH.

* THIS STORM WILL BE NEAR...
  VIDOR BY 340 PM CDT
  ORANGE...WEST ORANGE BY 410 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3013 9408 3002 9391 3008 9374 3022 9374

$$

MOGGED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:50 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT MON JUN 28 2004

.DISCUSSION...THE COMBINATION OF TROPICAL MOISTURE...OUTFLOW
BOUNDARIES...DAYTIME HEATING... AND A WEAKNESS IN THE UPPER LEVEL
PORTION OF THE ATMOSPHERE HAS CONTINUED TO ALLOW TSTM DEVELOPMENT
THIS AFTERNOON. THE UPPER LEVEL FLOW IS FROM THE WEST NORTHWEST WHICH
IS PUSHING STORMS OFF TO THE EAST. TEMPS OUTSIDE OF RAIN COOLED AIR
IS HANGING AROUND 90 DEGREES.

THIS PATTERN OF SHOWERS DEVELOPING DURING THE LATE MORNING HOURS
AND INCREASING IN AREA COVERAGE AND STRENGTH INTO THE AFTERNOON
HOURS WILL CONTINUE OVER THE NEXT SEVERAL DAYS. HEAT INDICES WILL
HOVER AROUND THE CENTURY MARK OUTSIDE OF RAIN COOLED AIR.

THE TROPICS ARE REMAINING QUIET.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  74  89  74  88 /  30  50  20  50
BPT  73  88  74  88 /  30  50  20  50
AEX  71  89  71  88 /  30  50  20  50
LFT  74  88  73  88 /  20  40  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

K. KUYPER
Hazardous weather outlook, Jun 28, 6:00 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT MON JUN 28 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
291000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT MON JUN 28 2004

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM COVERAGE AND RAINFALL AMOUNTS SHOULD BE MORE TYPICAL
FOR THIS TIME OF YEAR SINCE RIDGING WILL SUPPRESS THUNDERSTORMS...
DESPITE THE TROPICAL AIRMASS. SCATTERED THUNDERSTORMS COULD DEVELOP
AS EARLY AS MID-MORNING NEAR THE I-10 CORRIDOR WITH THE SEABREEZE
SUSTAINING THE ACTIVITY INTO THE AFTERNOON.

MEAN AREAL RAINFALL AMOUNTS SLIGHTLY LESS THAN 1/2 INCH ARE EXPECTED.
LOCAL RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES ARE POSSIBLE. GROUNDS
ACROSS THE AREA BEGAN TO DRY ON SUNDAY BUT ARE STILL CLOSE TO
SATURATION.

THERE ARE SEVERAL RIVERS IN THE AREA WHICH WILL REMAIN IN FLOOD DUE
TO PREVIOUS RAINFALL RUNOFF. PLEASE SEE THE RIVER FLOOD STATEMENT
NEWFLSLCH FOR MORE INFORMATION. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL DAILY. ADDITIONAL
EXCESSIVE RAINFALL IS NOT EXPECTED UNTIL LATE IN THE WEEK OR POSSIBLY
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE REQUIRED LATER THIS WEEK OR THIS WEEKEND DUE TO THE
POSSIBILITY OF MORE HEAVY RAINFALL.

11

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:01 PM CDTFlash Flood WarningLCHOrange119 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.